Is your horse moving like its drunk, falling over, heavy on the forehand or behaving abnormally, being easily spooked? If any of these symptoms sound familiar, your horse may have rye-grass staggers. Rye-grass staggers, which this article will refer to as staggers, is a neurological condition caused by toxins in rye grass affecting the central nervous system.
Horses that have staggers can exhibit a number of symptoms which include:
• Poor muscle coordination; tremble, “stagger”, may even fall
• Anxious behaviour, hypersensitive to sounds (e.g. easily spooked)
• Standing base-wide
• Heavy on the forehand (lack of control worse at the hindquarters); discomfort going downhill; dragging back feet, reluctant to go forward
Symptoms usually appear 7 to12 days after introducing horses on mycotoxin-contaminated pasture. Although rare, mortality may occur following injury from falling for instance.
Staggers is caused by specific mycotoxins, most commonly lolitrem B produced by the endophyte fungi within perennial rye-grass. Staggers may also result from ingestion of mycotoxins in other grasses such as Claviceps paspali in paspalum grass. The toxins are particularly abundant in the leaf sheath and flower heads. Although the exact mechanisms of action are not known, the toxins affect the brain and spinal cord’s control of the activities of the body (central nervous system). Fungi tend to produce mycotoxins more frequently in areas with a hot and humid climate. Horses grazing affected pastures are at higher risk in late summer and autumn, when toxins peak.
A veterinarian will most often diagnose staggers from the horse’s abnormal behaviour. Mycotoxins are hard to detect due to their odourless, tasteless and invisible presence. Determining the level of lolitem B in pasture and additional feed can assist diagnosis but is costly. Unfortunately, there is a lack of accuracy in the methods used to diagnose staggers, often based on extrapolation of the horse’s clinical signs. This involves detection of these toxins in the pasture and/or ruling out other potential neurological disorders. “Wobbler syndrome”, which is caused by a lesion on the vertebrae of the neck, is often confused with staggers. In case of doubt, an X-Ray should be performed to verify.
Prevention and Treatment
Ideally the toxic feed source should be removed from the diet, by taking horses off the affected pastures or stop feeding out affected hay. It is advisable to replace the affected fibre sources with less rye grass-dominant pasture or hay. Part of the fibre can also be replaced with legume forage sources such as Lucerne hay. Adding a broad-spectrum mycotoxin binder, such as HYGAIN SAFEGUARD EQ to the diet can help quicken the recovery by simply binding the mycotoxins and passing them through the digestive tract, exiting with the manure. Horses should avoid eating overgrazed pasture as the base of the grass contains the highest amount of mycotoxins. Depending on the severity of the staggers syndrome, horses may recover within a few days or it can take up to several months.
Grass Staggers- another type of staggers?
Grass staggers, also called ‘grass tetany’ is a disorder where horses can exhibit stagger-like symptoms such as lack of coordination, muscle spasms and tremors. Symptoms differentiate from ryegrass staggers in that during an attack of grass staggers horses cannot eat, drink, defecate or urinate. Symptoms usually appear very quickly (overnight) and increase as the disease progresses. Affected animals may die within 48 hours.
Although the precise cause is not known, grass staggers is known to occur in horses grazing exclusively rich lush pasture, high in potassium and low in magnesium, often accompanied by low calcium levels. Grass staggers can happen at any time of the year but is most common after drought-breaking rain, resulting in lush grass. Rapidly growing grasses tend to be rich in potassium and poor in magnesium/calcium. It should be noted that high levels of potassium inhibit magnesium absorption. Diagnosis is often made on the basis of clinical signs but a blood test can be done to determine mineral concentrations in the horse’s blood. In the case of an attack, veterinary attention must be sought immediately. Treatment may include intravenous injections of calcium producing a spontaneous recovery.